Risk of Thromboembolism, Recurrent Hemorrhage, and Death After Warfarin Therapy Interruption for Gastrointestinal Tract Bleeding | Clinical Decision Support | JAMA Internal Medicine | JAMA Network
[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.173.234.169. Please contact the publisher to request reinstatement.
Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    2 Comments for this article
    EXPAND ALL
    Antithrombotic drugs should not be discontinued after peptic ulcer bleeding
    Maryam Derogar, MD, Omid Sadr-Azodi, MD, PhD | Unit of Upper Gastrointestinal Research, Department of Molecular Medicine and Surgery, Karolinska Institutet, Stockholm, Sweden.
    We read the study by Dr. Witt and colleagues with great interest. In this retrospective cohort study, resumption of warfarin therapy after gastrointestinal bleeding was associated with 95% lower risk of thrombosis and 69% lower risk of death within 90 days after gastrointestinal bleeding. This occurred at the expense of a statistically non-significant increase in the risk of recurrent gastrointestinal bleeding. 

    Interestingly, we have, independent of Dr Witt and colleagues, investigated the risk of death and acute cardiovascular events among aspirin users complicated by peptic ulcer bleeding. We performed a retrospective chart review of all patients who were hospitalized
    for peptic ulcer bleeding at Karolinska University Hospital in Sweden between 2007 and 2010. Among 118 patients identified, 47 (40%) discontinued aspirin therapy at discharge (1). We observed an almost 7-fold (hazard ratio, 6.9; 95% confidence interval 1.4 – 34.8) increased risk of death and acute cardiovascular events within 6 months of hospital discharge among patients who discontinued aspirin therapy compared to patients who resumed this therapy at discharge. This relation was only evident among patients with cardiovascular disease. Recurrent peptic ulcer bleeding was found among seven patients, four of who had discontinued aspirin therapy. Due to the small numbers, no statistical analyses could be performed to clarify the association between aspirin continuation and the risk of recurrent peptic ulcer bleeding. 

    To conclude, there is now increasing evidence that antithrombotic therapy should be continued after an episode of peptic ulcer bleeding.

    1.  Derogar M, Sandblom G, Lundell L, et al. Discontinuation of Low-Dose Aspirin Therapy After Peptic Ulcer Bleeding Increases Risk of Death and Acute Cardiovascular Events. Clin Gastroenterol Hepatol. Sep 10 2012.

    CONFLICT OF INTEREST: None Reported
    READ MORE
    Statistical significance of differences in 90 day incidence of recurrent GIB
    Douglas Woolley, MD, MPH, Candi Nigh, MD | Department of Family and Community Medicine, Kansas University School of Medicine, Wichita
    The work by Witt and colleagues will be valuable to us in our decisions regarding whether and when to restart warfarin after a patient on warfarin suffers a GIB. However, we believe that the authors and the invited commentators (Brotmann and Jaffer) should modify their statements about one aspect of their presentation of results and discussion which plays an important part in clinicians' decisions about restarting. 

    The authors write, "Compared with those who did not resume warfarin therapy, a numerically higher proportion of patients resuming warfarin therapy had recurrent GIB, but this difference was not statistically significant (10.0%
    [resumed warfarin therapy] vs 5.5% [did not resume warfarin therapy]; p = .09)." Commentators Brotman and Jaffer stated that there was, "only a modest and nonsignificant increased risk of recurrent bleeding than those in whom warfarin was witheld." With 260 patients resuming therapy and 182 patients not resuming therapy, and with the percentages of rebleed as given, the study had only the power to detect a real difference in rebleed rates between the two groups of 0.324 (with continuity correction) (1,2). Each group would have needed 600 subjects to reach the generally accepted power of 0.80 to detect a true difference or be able with reasonable confidence (80%) to state that that there was no difference in the rates of rebleed (1). Readers of the article and commentary who do not appreciate this major limitation behind the statement that the rebleed "difference was not significant" may make clinical decisions with the expectation that rebleed rates between the two groups have been shown to be essentially equal. Based on the small numbers in the study for this particular measure, such a conclusion is premature. Indeed, if the difference in rebleed rates persisted as found, it would become statistically significant with even a two-fold increase in study subjects (1). 

    (1) Glantz SA. Primer of Biostatistics, 5th ed, 2002. McGraw-Hill, New York

    (2) Hulley SB, Cummings SR, Browner WS, et. al. Designing Clinical Research, 3rd ed, 2007. Lippincott, Williams and Wilkins, Philadelphia

    CONFLICT OF INTEREST: None Reported
    READ MORE
    Original Investigation
    Oct 22, 2012

    Risk of Thromboembolism, Recurrent Hemorrhage, and Death After Warfarin Therapy Interruption for Gastrointestinal Tract Bleeding

    Author Affiliations

    Author Affiliations: Clinical Pharmacy Research Team (Drs Witt and Delate) and Clinical Pharmacy Anticoagulation & Anemia Service (Dr Clark), Kaiser Permanente Colorado, Aurora; University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences, Denver (Drs Witt, Delate, and Clark); Department of Internal Medicine, University of New Mexico School of Medicine, Albuquerque (Dr Garcia); Boston University School of Medicine, Boston, Massachusetts (Dr Hylek); Department of Clinical and Experimental Medicine, University of Insubria, Varese, Italy (Drs Ageno and Dentali); and Department of Medicine, McMaster University, Hamilton, Ontario, Canada (Dr Crowther).

    Arch Intern Med. 2012;172(19):1484-1491. doi:10.1001/archinternmed.2012.4261
    Abstract

    Background Patients who not only survive a warfarin-associated gastrointestinal tract bleeding (GIB) event but also have an ongoing risk for thromboembolism present 2 clinical dilemmas: whether and when to resume anticoagulation. The objective of this study was to determine the incidence of thrombosis, recurrent GIB, and death, as well as the time to resumption of anticoagulant therapy, during the 90 days following a GIB event.

    Methods In this retrospective, cohort study using administrative and clinical databases, patients experiencing GIB during warfarin therapy were categorized according to whether they resumed warfarin therapy after GIB and followed up for 90 days. Variables describing the management and severity of the index GIB were also collected. Kaplan-Meier curves were constructed to estimate the survival function of thrombosis, recurrent GIB, and death between the “resumed warfarin therapy” and “did not resume warfarin therapy” groups, with Cox proportional hazards modeling to adjust for potentially confounding factors.

    Results There were 442 patients with warfarin-associated index GIB included in the analyses. Following the index GIB, 260 patients (58.8%) resumed warfarin therapy. Warfarin therapy resumption after the index GIB was associated with a lower adjusted risk for thrombosis (hazard ratio [HR], 0.05; 95% CI, 0.01-0.58) and death (HR, 0.31; 95% CI, 0.15-0.62), without significantly increasing the risk for recurrent GIB (HR, 1.32; 95% CI, 0.50-3.57).

    Conclusions The decision to not resume warfarin therapy in the 90 days following a GIB event is associated with increased risk for thrombosis and death. For many patients who have experienced warfarin-associated GIB, the benefits of resuming anticoagulant therapy will outweigh the risks.

    ×